Hail, Osage
- When
- April 2, 6:15 PM CST
- Where
- Osage County, 4.71 mi NW of Boulangerville
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.997, -96.281
Thunderstorms developed on a warm front that was near the Kansas-Oklahoma state line during the evening hours. One of these storms produced large hail up to golfball size over far northern Osage County before moving into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed on a warm front that was near the Kansas-Oklahoma state line during the evening hours. One of these storms produced large hail up to golfball size over far northern Osage County before moving into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 2, 5:29 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 629 PM CDT WED APR 2 2014 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. MVFR CEILINGS WILL REDEVELOP OVERNIGHT AND PERSIST INTO EARLY THURSDAY AFTERNOON BEFORE IMPROVING TO VFR. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER TONIGHT...MAINLY AT THE NORTHWEST ARKANSAS SITES. SHOWERS AND STORMS WILL REDEVELOP AHEAD OF A DRYLINE AND COLD FRONT LATE THURSDAY AFTERNOON...WITH THE NORTHWEST ARKANSAS SITES AGAIN MOST LIKELY TO BE AFFECTED. GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL THROUGH THE FORECAST PERIOD...EXCEPT AT KFSM WHERE LIGHTER EASTERLY WINDS WILL RESULT IN LLWS OVERNIGHT INTO THURSDAY MORNING. && .PREV DISCUSSION... /ISSUED 328 PM CDT WED APR 2 2014/ DISCUSSION... AFTERNOON SURFACE ANALYSIS SHOWED WAVY WARM FRONT STRETCHING FROM EXTREME SERN KS INTO FAR NRN OK...WITH DRYLINE ACROSS WRN OK. THE LARGE WARM SECTOR IS STRONGLY UNSTABLE WITH SBCAPES AROUND 3000-3500 J/KG...WITH AGITATED CU/TCU NOTED ALONG AFOREMENTIONED FRONTAL BOUNDARY. ATMOSPHERE REMAINS WEAKLY CAPPED...WITH LOCAL MODELS/HRRR SUGGESTING INITIAL DEVELOPMENT ALONG THE WARM FRONT TO THE TRIPLE POINT AROUND 22-00Z. GIVEN EXTREME INSTABILITY AND EFFECTIVE BULK SHEAR AROUND 40-50KTS...ANY STORMS THAT FORM SHOULD QUICKLY BECOME SEVERE...WITH THE BEST CHANCES OF ANY TORNADOES REMAINING NEAR THE WARM FRONT. ACTIVITY THIS EVENING EXPECTED TO DEVELOP NE INTO PARTS OF NE OK/SE KS...BUT CAN'T COMPLETELY RULE OUT ISOLATED/SCATTERED DEVELOPMENT OVERNIGHT IN THE WARM SECTOR. THAT SAID...WILL FOCUS HIGHEST POPS TO THE NW OF I-44. APPROACHING UPPER WAVE WILL DRIVE DRYLINE INTO CNTRL OK AROUND MID-DAY THURSDAY...AND INTO ERN OK DURING THE AFTERNOON. EXPECT THUNDERSTORM DEVELOPMENT BY MID-AFTERNOON GENERALLY ALONG AND E OF HIGHWAY 75...WITH ACTIVITY EXPANDING IN COVERAGE AS IT MOVES INTO WRN AR DURING THE EVENING. COULD SEE DISCRETE SUPERCELL DEVELOPMENT INITIALLY ALONG THE ADVANCING COLD FRONT/DRYLINE...WITH STORMS EVENTUALLY BECOMING MORE LINEAR WITH TIME. AGAIN...ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE. THE THREAT WILL COME TO AN END AROUND MIDNIGHT AS THE COLD FRONT EXITS THE REGION. COOLER AND DRIER WEATHER FOR FRIDAY INTO SATURDAY IN THE WAKE OF THE FRONTAL PASSAGE. COULD HAVE A LIGHT FREEZE ACROSS PARTS OF NW AR SATURDAY MORNING AS THE SFC RIDGE SETTLES IN. RAIN CHANCES WILL INCREASE SOME SUNDAY INTO MONDAY AS THE NEXT UPPER WAVE APPROACHES...WITH A FEW THUNDERSTORMS POSSIBLE ACROSS THE SRN HALF OF THE AREA. SEASONALLY COOL WEATHER SHOULD PERSIST INTO EARLY NEXT WEEK. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 459 PM CDT WED APR 2 2014 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 459 PM CDT WED APR 2 2014 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING IN PARTS OF NORTHEAST OKLAHOMA... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHWEST OF INTERSTATE 44. ONSET...AFTER 6 PM. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA. ONSET...AFTER 6 PM. SIGNIFICANT WINDS. RISK...LIMITED. AREA...ALL EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA. ONSET...ONGOING. DISCUSSION... A WARM AND UNSTABLE AIRMASS HAS SPREAD ACROSS ALL OF EASTERN OKLAHOMA AND WESTERN OKLAHOMA THIS AFTERNOON...WITH A WARM FRONT POSITIONED JUST NORTH OF THE KANSAS BORDER AND A DRY LINE EXTENDING SOUTH ACROSS FAR WESTERN OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT AND DRY LINE LATE THIS AFTERNOON AND EARLY THIS EVENING AND BECOME SEVERE RATHER QUICKLY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THERE WILL ALSO BE A LIMITED THREAT OF TORNADOES THIS EVENING AS A STRENGTHENING LOW LEVEL JET INCREASES LOW LEVEL WIND SHEAR. THE MOST LIKELY AREA FOR THIS TO OCCUR WILL BE NEAR THE KANSAS BORDER...CLOSER TO THE WARM FRONT. ADDITIONAL ELEVATED STORMS MAY DEVELOP TONIGHT WITHIN THE WARM SECTOR ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS...BUT THE SEVERE WEATHER THREAT WILL BE LIMITED. IN ADDITION TO THE SEVERE WEATHER...THE FIRE WEATHER POTENTIAL WILL BE ELEVATED FOR A FEW HOURS EARLY THIS EVENING IN AREAS TO THE NORTH AND WEST OF TULSA WHERE TEMPERATURES HAVE WARMED INTO THE MID 80S. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...SEVERE THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. FRIDAY THROUGH SATURDAY...NO HAZARDS. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...NO HAZARDS. TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL. EXTENDED DISCUSSION... AS THE MAIN UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS ON THURSDAY...ANOTHER ROUND OF SEVERE WEATHER APPEARS LIKELY THURSDAY AFTERNOON AND EVENING BEFORE A COLD FRONT SWEEPS THROUGH THE REGION BY MIDNIGHT. AGAIN...ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING TORNADOES...ESPECIALLY ACROSS NORTHWEST ARKANSAS. HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING...MAINLY IN AREAS THAT RECEIVE SIGNIFICANT RAIN THIS EVENING AND OVERNIGHT. ANOTHER UPPER LEVEL TROUGH WILL MOVE INTO THE SOUTHERN PLAINS ON SUNDAY WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS FAR SOUTHEAST OKLAHOMA. EMERGENCY MANAGEMENT PLANNING STATEMENT... MONITOR THE LATEST FORECASTS AS DETAILS AND POTENTIAL IMPACTS CONTINUE TO BE REFINED. WATCHES WILL LIKELY BE ISSUED AGAIN THURSDAY AFTERNOON. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
701 PM CDT WED APR 2 2014
OKZ054-030015-
OSAGE OK-
701 PM CDT WED APR 2 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN OSAGE
AT 701 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER OSAGE
COUNTY...MOVING NORTHEAST AT 45 MPH..
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3687 9623 3689 9654 3701 9645 3700 9613
TIME...MOT...LOC 0001Z 216DEG 38KT 3693 9637The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499965.